Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 69, NWS San Diego, CA

July 30, 2005Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 30, 2005, 2:24 PM PDT for Riverside County, San Bernardino County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2005, 2:24 PM PDT (21:24 UTC)
Expired
Jul 30, 2005, 3:00 PM PDT
In force
36 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 70 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 302125
FFWSGX
CAC065-071-302200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
224 PM PDT SAT JUL 30 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF BANNING
  EXTREME SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF YUCAIPA

* UNTIL 300 PM PDT

* AT 216 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR BEAUMONT...OR ABOUT 6 MILES
  WEST OF BANNING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHERRY VALLEY AND CALIMESA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3385 11675 3401 11678 3405 11707 3385 11709

$$

MACKECHNIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:00 PM PDT, 24 minutes earlier.

Area forecast discussion, Jul 30, 2:00 PM PDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SAT JUL 30 2005

.SYNOPSIS...WARM...HUMID WEATHER WILL CONTINUE INTO NEXT WEEK WITH
MONSOON MOISTURE BRINGING MAINLY AFTERNOON AND EVENING THUNDERSTORMS
AND RAINSHOWERS TO THE MOUNTAINS AND DESERTS. A FEW SHOWERS COULD
DRIFT WEST OF THE MOUNTAINS SUNDAY AND MONDAY. THE MARINE LAYER WILL
REMAIN SHALLOW WITH AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN
THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

CONVECTION BEGAN AROUND 11 AM AND WILL CONTINUE AT LEAST UNTIL
SUNSET. ALREADY THERE HAVE BEEN REPORTS OF SMALL HAIL AND FLOODING
IN SEVERAL AREAS. THE SEA BREEZE HAS DEVELOPED AND IS PROVIDING LOW
LEVEL CONVERGENCE IN THE USUAL AREAS. THE FORECAST SOUNDINGS BRING
CONTINUED HIGH CAPE VALUES AND PWS AGAIN TOMORROW. THE FLASH FLOOD
WATCH ISSUED YESTERDAY EVENING FOR TODAY IS ON TARGET. HEAVY RAIN
RATES OF OVER AN INCH PER HOUR WILL PRODUCE MORE FLASH FLOODING IN
THE MOUNTAINS AND DESERTS THIS AFTERNOON AND AGAIN TOMORROW. SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE WITH HAIL AND STRONG DOWNBURST WINDS
AS CAPE VALUES ARE FORECAST TO BE IN EXCESS OF 2000 J/KG THIS
AFTERNOON.

THE EASTERLY WAVE TRACKING ACROSS SOUTHERN AZ SEEMS TO BE STAYING IN
AZ BUT COULD MOVE INTO SOCAL. THE ADDED UPPER LEVEL DYNAMICS WILL
TRIGGER MORE FLOOD PRODUCING THUNDERSTORMS IN THE MTNS AND DESERTS
SUNDAY AND MONDAY ALONG WITH ISOLATED SEVERE
THUNDERSTORMS...ALTHOUGH THIS WILL NOT BE NECESSARY TO PRODUCE DEEP
CONVECTION. THE EASTERLY WINDS ALOFT COULD ALSO PUSH SOME OF THE
STORMS WEST OF THE MOUNTAINS INTO THE INLAND VALLEYS.

.LONG RANGE...ONLY MINOR CHANGES IN THE UPPER LEVEL PATTERN NEXT
WEEK. THE MODELS ARE HINTING AT A LITTLE DRYER AIR ALOFT FOR THE
LATTER PART OF THE WEEK...BUT AM NOT CONFIDENT WITH THIS
SCENARIO...AND IT IS MORE LIKELY THAT WE WILL SEE CONTINUED SHOWERS
AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THROUGH NEXT WEEKEND.

&&

.AVIATION...
UNSTABLE AIRMASS GENERATING SCATTERED THUNDERSTORMS OVER MTS AND
ADJACENT DESERTS...MAINLY TIL 02Z. ISOLATED STRONG STORMS TO 50000FT
WITH HEAVY RAIN...HAIL AND LOCAL SFC WIND GUSTS 40-50 MPH. OUTLOOK
FOR SUNDAY SHOWS SIMILAR PATTERN OF SCATTERED TSTMS IN THE MTS AND
DESERTS STARTING BY 18Z...AND ISOLATED STRONG STORMS AGAIN.

MARINE LAYER TO REMAIN SHALLOW AND CONFINED NEAR THE COAST...WITH NO
LOW CLOUDS AFFECTING ORANGE COUNTY. A FEW PATCHES OF STRATUS HAVE
LINGERED NEAR BEACHES OF SOUTH SAN DIEGO COUNTY EARLY THIS AFTN.
OTHERWISE EXPECT AREAS OF LOW CLOUDS AND PATCHY FOG TO RETURN TO
SAN DIEGO COASTAL SECTIONS LATE TONIGHT AND REACH NEAR CRQ/SAN ABT
09-16Z SUN. BASES AROUND 900-1100 FT MSL AND TOPS ABT 1400 FT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS IN EFFECT UNTIL 7
PM...SEE LAXFFASGX.

HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.

PUBLIC...PG
AVIATION...LAVIS
Hazardous weather outlook, Jul 30, 10:30 AM PDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PDT SAT JUL 30 2005

CAZ055-056-058-060-061-062-302300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1030 AM PDT SAT JUL 30 2005

.DAY ONE... TODAY AND TONIGHT.

HIGH FLASH FLOOD POTENTIAL TODAY. A FLASH FLOOD WATCH IS IN EFFECT
FROM 11 AM TO 7 PM. THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP IN
THE MOUNTAINS AND DESERTS. SEVERE THUNDERSTORMS WITH LARGE HAIL AND
STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY.

HIGH FLASH FLOOD POTENTIAL RATING SUNDAY. MORE MOUNTAIN AND DESERT
THUNDERSTORMS WITH FLOOD PRODUCING RAINS WILL DEVELOP SUNDAY
AFTERNOON. DANGEROUS LIGHTNING...HAIL...AND STRONG GUSTY WINDS ARE
LIKELY.

THE THREAT OF THUNDERSTORMS WILL CONTINUE...MAINLY IN THE AFTERNOONS
AND EVENINGS...THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
HAS BEEN REQUESTED FOR THIS AREA TODAY.

CAZ048-050-302300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
1030 AM PDT SAT JUL 30 2005

.DAY ONE... TODAY THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAIN
SUNDAY AND MONDAY...MAINLY NEAR THE FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MOEDE/PG

In the hours before

Local storm report, Jul 30, 11:21 AM PDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1121 AM PDT SAT JUL 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HAIL             3 W ANZA                33.56N 116.73W
07/30/2005  0.50 INCH        RIVERSIDE          CA   LAW ENFORCEMENT

            MARBLE SIZE HAIL WAS REPORTED AT SR371 AT CAREY RD.

&&

SCV
Local storm report, Jul 30, 12:49 PM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1249 PM PDT SAT JUL 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       9 SW PALM DESERT        33.64N 116.49W
07/30/2005  0.00 INCH        RIVERSIDE          CA   TRAINED SPOTTER

            VISIBILITY NEAR ZERO. LOW ARES BEGINNING TO FLOOD.

1238 PM     FUNNEL CLOUD     5 NW FOREST FALLS       34.14N 116.98W
07/30/2005                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            A FUNNEL CLOUD WAS SEEN IN THE SAN GORGONIO WILDERNESS
            ABOUT 5 MILES EAST OF ANGELUS OAKS.

&&

SCV
Local storm report, Jul 30, 1:28 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
128 PM PDT SAT JUL 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      BANNING                 33.94N 116.89W
07/30/2005                   RIVERSIDE          CA   FIRE DEPT/RESCUE

            SOME HANGERS AT THE BANNING AIRPORT HAVE FLOODED.

0116 PM     HEAVY RAIN       BIG BEAR CITY           34.27N 116.85W
07/30/2005  0.00 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED A RAINFALL RATE OF 2 INCHES
            PER HOUR WITH FREQUENT LIGHTNING IN BIG BEAR CITY.

0123 PM     FLASH FLOOD      BIG BEAR CITY           34.27N 116.85W
07/30/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED 1.06 INCHES OF RAIN IN 30
            MINUTES IN BIG BEAR. FLASH FLOODING IS OCCURRING.

0123 PM     HAIL             BIG BEAR CITY           34.27N 116.85W
07/30/2005  0.75 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            3/4 INCH HAIL REPORTED WITH HEAVY RAIN IN BIG BEAR CITY.

&&

SCV
Local storm report, Jul 30, 2:02 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
202 PM PDT SAT JUL 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      IDYLLWILD-PINE COVE     33.75N 116.72W
07/30/2005                   RIVERSIDE          CA   TRAINED SPOTTER

            FLASH FLOODING REPORTED IN THE FERN VALLEY AREA OF
            IDYLLWILD. ROCKS DEPOSITED ON ROADWAY BY RUNOFF.

0141 PM     HEAVY RAIN       6 NW JULIAN             33.13N 116.66W
07/30/2005  0.00 INCH        SAN DIEGO          CA   MESONET

            1.03 INCHES OF RAIN FELL IN 36 MINUTES AT THE SANTA
            YSABEL ALERT GAGE.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:00 AM PDTFlash Flood WarningSGXRiverside3 hr
Jul 30, 12:19 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego26 min
Jul 30, 12:36 PM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 30, 12:50 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino85 min
Jul 30, 1:22 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 30, 2:51 PM PDTSevere Thunderstorm WarningSGXSan Bernardino29 min
Jul 30, 2:56 PM PDTFlash Flood WarningSGXSan Bernardino94 min
Jul 30, 3:11 PM PDTSevere Thunderstorm WarningSGXRiverside34 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.